The past is not dead, it is not even past.

In April of 2011 I presented a case of subtle hyperkalemia. A reader, Dr. George Nikolic, author of Practical Cardiology 2nd Ed., responded with the following commentary,

“The QT is unusually long for hyperkalemia; the lady may have additional pathology (e.g., myxoedema) or be on some QT prolonging medication. The commonest cause of low voltage is large or multiple infarcts in the past. What were her other medical problems?”

I was unable to follow up on this case until recently. Here is what I uncovered:

The patient was an 81 year-old caucasian female nursing home resident of unknown social background with a past history of hypertension, dyslipidemia, diabetes, colon cancer (s/p diverting ileostomy), depression and dementia. Despite numerous cardiac risk factors, she had no explicit history of myocardial infarction, coronary disease, or CHF. There was no history of thyroid disease or obesity.

Her medications consisted of Lexapro 10mg, Aricept 5mg q.h.s, Lopressor 12.5mg b.i.d., folic acid, and Imdur 30mg daily.

She had visited the Emergency Department 12 days prior to this episode with complains of weakness and bradycardia. At that time her BUN was 22, Creatinine 0.8, Sodium 136, Potassium 3.7, and Calcium 9.1. The following EKG was recorded:

Cardiology was consulted and a differential of sick-sinus syndrome vs. beta-blocker toxicity was considered. The Lopressor was reduced, and, following a 48-hour admission, she was discharged back to the nursing home with a slightly increased heart rate.

Two weeks later, on the date in question, she again presented to the ED with complaints of syncope and generalized weakness. This EKG was recorded on arrival:

There is subtle evidence of hyperkalemia. Serology returned a BUN of 63, a Creatinine of 2.4, Sodium of 128, Potassium of 6.4, and Calcium of 10.0.

The hospitalist’s admission note described a provisional diagnosis of acute renal failure secondary to dehydration and possible UTI. Obstructive failure was also considered in light of the cancer history. Most revealing, a thorough chart review revealed two prior admissions for acute renal failure secondary to dehydration from high-output ileostomy syndrome.

Echocardiography on the second hospital day reported no chamber enlargement, no increased wall thickness, no wall motion abnormalities, no valvular disease, no pericardial or pleural effusion, and a normal systolic function with an EF > 55%.

On the third hospital day she was discharged back to her nursing facility with the following EKG:

AM lab results from this date indicated a BUN of 44, Creatinine of 1.4, Sodium of 136, and potassium of 4.0.

Discussion

The differential diagnosis for low voltage is broad; neoplastic, metabolic, autoimmune, infectious, genetic, and acquired disease states are all represented.

When bradycardia is added, the field narrows: thyroid disease, acute or chronic ischemia, and hypothermia are among the most common etiologies.

In hyperkalemia, it is traditionally understood that when the QRS is normal, the QTc should be either shortened or unremarkable. (Smith, Jan 12, 2010; Lipman-Massie, p.579) In this case, the QTc at 6.4mEq K+ (394) is practically identical to the QTc at 4.0 mEq K+ (394). I do not know if the GE-Marquette algorithm uses the Bazett formula for QTc, but this formula is known to under-correct at abnormally low heart rates. (Wikipedia, 2012) Therefore, although the QTc here may be longer than the computer estimates, in an adult female, a QTc of 395 remains if anything on the short side of normal. Regarding medications, however, Lexapro is known to cause QT prolongation.

There was no effusion, as I had originally hypothesized in 2011. We do not have a solid culprit for the low voltage. The QT looks relatively normal. I am grateful for Dr. Nikolic’s attention and comments regarding this case. Fortunately for the patient, the clinical correlations do not seem to support either of our theories.

References

Dunn, B. and Lipman, B. (1989) Lipman-Massie Clinical Electrocardiography, 8th Ed. Yearbook Medical Publisher Inc.

Smith, S. (2010) Hyperkalemia with cardiac arrest. Peaked T waves: hyperacute (STEMI) vs. early repolarization vs. hyperkalemia. http://hqmeded-ecg.blogspot.com/2010/01/peaked-t-waves-hyperacute-stemi-vs.html

Wikipedia. (2012) QT interval. http://en.wikipedia.org/wiki/QT_interval

About these ads

One response

  1. I thought of adrenal insufficiency

    March 28, 2012 at 4:54 am

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 61 other followers